Kansas, 2013Hail and Damaging Winds in Kansas, June 16 to 17, 2013
June 16 to 17, 2013 · NWS GID · 12 events in 4 counties and zones
This Sunday evening featured several reports of strong to severe wind of 50-70 MPH, as a fairly compact mesoscale convective system (MCS) tracked southeast across nearly the entire six-county area. The most notable measured gusts at area airports included 66 MPH at Smith Center and 56 MPH near Stockton.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $97,000
- Crop damage
- $600,000
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
This Sunday evening featured several reports of strong to severe wind of 50-70 MPH, as a fairly compact mesoscale convective system (MCS) tracked southeast across nearly the entire six-county area. The most notable measured gusts at area airports included 66 MPH at Smith Center and 56 MPH near Stockton. Other storm reports featured estimated 70 MPH winds at Gaylord, estimated 70 MPH winds and quarter size hail near Downs, and at least one large tree downed in Osborne and Cawker City. Although rainfall amounts across most of the area averaged 1-2 inches at most, a narrow corridor extending from east-central Smith County across southwestern Jewell and northern Mitchell Counties tallied at least 2-3 inches, and even an unofficial gauge reading of 4.90 inches four miles southwest of Jewell. This resulted in localized minor flooding along the Brown Creek in southern Jewell County and near Solomon Rapids in northern Mitchell County.
This line of storms already had a history of producing strong to severe winds as it dropped southward out of Nebraska into Phillips and Smith counties between 730-830 pm CDT. Between 830-1030 pm CDT, the line became increasingly-organized into a bowing-MCS as it charged southeast. By 11 pm CDT, the most intense storms had pushed south into central Kansas, leaving behind lingering, non-severe convection over parts of North Central Kansas through around 130 am CDT. On the synoptic scale aloft, this event occurred in seasonable quasi-zonal flow containing embedded, low-amplitude shortwave troughs, with northern Kansas displaced south of the strongest upper level flow aligned from the Dakotas to the Great Lakes. At the surface, the primary early-evening feature was a warm front bisecting the area along a line from southwest Nebraska to southeast Kansas, which put North Central Kansas in a low-level east-southeast flow regime. Early evening mesoscale severe weather parameters over the local area featured mixed layer CAPE of 1500-2000 J/kg in the presence of 0-6 kilometer deep layer wind shear of 30-40 knots.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 16, 4:59 AM CST, 2 hours 51 minutes earlier.
Area forecast discussion, Jun 16, 4:59 AM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
559 AM CDT SUN JUN 16 2013
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 335 AM CDT SUN JUN 16 2013
THE PRIMARY SHORT TERM FORECAST CONCERN WILL CENTER AROUND THE
CHANCE OF AFTERNOON THUNDERSTORMS. THERE ARE TWO AREAS TO WATCH
FOR POSSIBLE THUNDERSTORM INITIATION TODAY.
THE FIRST INITIATION ZONE AS INDICATED BY THE 00Z ECMWF...AND THE
00Z/06Z NAM WOULD BE SOUTHWESTERN SOUTH DAKOTA AND THE SANDHILLS
REGION OF CHERRY COUNTY NEBRASKA. THERE IS A WEAK VORT MAX IN THIS
AREA AND A LOCALIZED LOW LEVEL JET MAX NOSING IN DURING THE
MORNING HOURS. IF THE FORECAST MODELS ARE RIGHT THIS CONVECTION
SHOULD ALREADY BE GOING BY 10 AM TO NOON AND THEN THE ECMWF AND
NAM ESSENTIALLY JUST PROPAGATE THIS CONVECTION SOUTHEAST INTO THE
MOISTURE AXIS AND ACROSS MUCH OF OUR FORECAST AREA DURING THE
AFTERNOON HOURS. IF THIS CONVECTION FAILS TO MATERIALIZE ACROSS
SOUTH DAKOTA/NEBRASKA SANDHILLS THIS MORNING THEN YOU CAN LIKELY
THROW OUT THE OVERNIGHT RUNS OF THE ECMWF AND NAM...AND ALSO
DECREASE THE CHANCE OF THUNDERSTORMS ACROSS THE NORTHEASTERN TWO
THIRDS OF OUR FORECAST AREA.
THE SECOND INITIATION ZONE IS ALSO ASSOCIATED WITH A HIGH PLAINS
VORT MAX AND WILL BE FOCUSED FROM SOUTHWEST NEBRASKA INTO THE
BORDER REGION OF EASTERN COLORADO/WESTERN KANSAS. THIS SECOND ZONE
WILL LIKELY FIRE UP LATER...LIKELY AROUND MID AFTERNOON AND THEN
SLIDE SOUTHEAST THROUGH THE LATE AFTERNOON AND EVENING HOURS AS IT
TAPS INTO AN INCREASING UPSLOPE SOUTHEAST/EASTERLY LOW LEVEL JET.
CONVECTION THAT ORIGINATES IN THIS INITIATION ZONE WILL LIKELY
ONLY THREATEN THE SOUTHWESTERN ONE THIRD OF OUR FORECAST
AREA...PRIMARILY OUR KANSAS COUNTIES.
THERE WILL BE A HIGH DEGREE OF INSTABILITY BY EARLY AFTERNOON
ACROSS THE FORECAST AREA WITH MLCAPE VALUES OF 2000 - 3000 J/KG
AND VERY LITTLE IF ANY CONVECTIVE INHIBITION. THE KEY WILL BE IN
WHETHER THE FORCING IS SUFFICIENT TO GET THE STORMS GOING. THE
VORT MAX IS FAIRLY WEAK...BUT THE FORECAST MODELS SEEM TO THINK IT
WILL BE SUFFICIENT FOR INITIATING STORMS. DEEP LAYER WIND SHEAR IS
MARGINAL AT 30 TO 40 KTS...BUT CERTAINLY SUFFICIENT FOR SEVERE
THUNDERSTORMS GIVEN THE HIGH INSTABILITY. THE LOW LEVEL WIND SHEAR
IS WEAK PRIMARILY THE SPEED SHEAR DUE TO THE LIGHT/WEAK LOW LEVEL
WIND FIELD. HOWEVER...THE DIRECTIONAL SHEAR IS DECENT WITH EAST
WINDS AT THE SFC AND WEST WINDS ALOFT...JUST THE LOW LEVEL WINDS
ARE LIGHT. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL TO
THE SIZE OF GOLFBALLS AND WIND GUSTS AS HIGH AS 60 TO 70 MPH WITH
THE STRONGER STORMS. IN ADDITION...THE MOIST ENVIRONMENT WILL ALSO
SUPPORT LOCALIZED HEAVY RAIN. THE HIGH INSTABILITY ALONG WITH THE
STRONGER WINDS ALOFT AND DECENT DIRECTIONAL SHEAR MAY BE ENOUGH TO
PRODUCE AN ISOLATED WEAK TORNADO...BUT A LINEAR CONVECTIVE SYSTEM
WITH A STRAIGHT LINE WIND DAMAGE THREAT WILL BE MORE LIKELY.
STORMS WILL LIKELY CONGEAL INTO AN MCS DURING THE EVENING HOURS
AND TRACK SOUTHEAST WITH THE HIGHEST CHANCE OF PRECIPITATION
DURING THE EVENING SHIFTING SOUTH INTO KANSAS.
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 335 AM CDT SUN JUN 16 2013
MAIN FORECAST CONCERNS WILL BE
CHANCES FOR THUNDERSTORMS THROUGH THE PERIOD AND TEMPERATURES.
AN UNSETTLED UPPER LEVEL PATTERN CONTINUES ACROSS THE AREA THROUGH
THE PERIOD. SEVERAL UPPER LEVEL WAVES MOVE THROUGH THE AREA AND
BRING INTERMITTENT CHANCES FOR THUNDERSTORMS TO THE REGION. MODELS
HAVE SIMILAR MAIN FEATURES...BUT SLIGHT TIMING AND LOCATION
DIFFERENCES KEEP SOME UNCERTAINTY IN THE DETAILS OF THE SHOWERS AND
THUNDERSTORMS.
MONDAY AND MONDAY NIGHT THERE IS NORTHWEST FLOW ACROSS THE AREA. AN
UPPER LEVEL WAVE MOVES INTO THE AREA MONDAY NIGHT. THUNDERSTORMS
DEVELOP ON THE HIGH PLAINS AND MOVE INTO THE AREA DURING THE
EVENING. THERE COULD BE A BRIEF LULL IN THE ACTIVITY TUESDAY MORNING
BUT THE NEXT WAVE MOVES INTO THE AREA TUESDAY AFTERNOON AND EVENING
AND BRINGS ANOTHER CHANCE FOR THUNDERSTORMS, DESPITE A WEAK UPPER
LEVEL RIDGE MOVING THROUGH THE AREA...TEMPERATURES REMAIN BELOW
NORMAL.
AN UPPER LEVEL LOW DEVELOPS IN THE NORTHWEST CONUS WEDNESDAY THROUGH
THURSDAY NIGHT. SEVERAL UPPER LEVEL WAVES MOVE THROUGH THE AREA AND
THERE ARE THUNDERSTORM CHANCES ACROSS THE AREA. MODELS HAVE SOME
DIFFERENCES IN THE TIMING AND LOCATION OF THE WAVES AS THEY MOVE
THROUGH. IT LIKELY WILL NOT RAIN ALL OF THE TIME...BUT THERE WILL BE
SOME SHOWERS AND THUNDERSTORMS AROUND. TEMPERATURES WILL CONTINUE
AROUND NORMAL...A LITTLE COOLER ON WEDNESDAY AND WARMER ON THURSDAY.
THE UPPER LEVEL LOW CONTINUES TO MOVE TO THE EAST/NORTHEAST AND INTO
THE PLAINS FRIDAY THROUGH SATURDAY. A SURFACE LOW DEVELOPING ON THE
HIGH PLAINS STARTS TO MOVE TO THE EAST AND INTO THE FORECAST AREA
FRIDAY NIGHT. MOST OF THE UPPER LEVEL ENERGY IS IN THE NORTHERN
PLAINS DURING THIS TIME...BUT WITH THE SURFACE FRONT MOVING THROUGH
THE AREA THERE COULD BE SOME SHOWERS AND THUNDERSTORMS ALONG THE
FRONT DURING THE NIGHT IN THE NORTH. TEMPERATURES AHEAD OF THE COLD
FRONT ON FRIDAY WILL BE IN THE UPPER 80S TO MID 90S BUT WITH THE
FRONT NOT GETTING THROUGH THE AREA ON SATURDAY THE TEMPERATURES WILL
BE NEARLY THE SAME.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 543 AM CDT SUN JUN 16 2013
SHOWERS AND THUNDERSTORMS SHOULD STAY OUT OF THE KGRI AREA THROUGH
MOST OF THE MORNING...BUT ARE EXPECTED TO MOVE BACK INTO THE KGRI
VICINITY LATER THIS AFTERNOON. SEVERAL MODELS DEVELOP
THUNDERSTORMS OVER THE NEBRASKA SANDHILLS THIS MORNING AND THEN
TRACK THESE THUNDERSTORMS SOUTHEAST INTO THE KGRI AREA THIS
AFTERNOON. THESE THUNDERSTORMS ARE ALREADY BEGINNING TO FORM AND
THEY ARE THE ONES TO WATCH AS THEY TRACK SOUTHEAST THROUGH THE
DAY. WILL ALSO HAVE TO WATCH OUT FOR SOME LOW CLOUDS EARLY THIS
MORNING WITH SEVERAL SITES AROUND KGRI FALLING INTO LIFR CEILINGS
OF LESS THAN 500 FT. THESE LOW CEILINGS MAY ALSO IMPACT KGRI FOR A
FEW HOURS THIS MORNING AND THUS HAS BEEN ADDED TO THE TAF. THE
WIND WILL GENERALLY HAVE AN EASTERLY COMPONENT BUT MAY VARY FROM
NORTHEAST TO SOUTHEAST BASED ON WEAK BOUNDARIES IN THE AREA. THE
WIND COULD ALSO BECOME MUCH MORE ERRATIC WITHIN AND NEAR
THUNDERSTORMS LATER TODAY.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
SHORT TERM...WESELY
LONG TERM...JCB
AVIATION...WESELY
Hazardous weather outlook, Jun 16, 4:14 AM CST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
514 AM CDT SUN JUN 16 2013
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
171200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
514 AM CDT SUN JUN 16 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. SOME OF THESE
STORMS MAY BECOME SEVERE...WITH GOLF BALL SIZE HAIL...THUNDERSTORM
WIND GUSTS OF 60 TO 70 MPH...AND LOCALLY HEAVY RAINFALL BEING THE
PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT...AS WELL AS TUESDAY
AFTERNOON AND EVENING...PRIMARILY WEST OF HIGHWAY 281. SOME OF THESE
STORMS COULD BECOME SEVERE...WITH HAIL TO AROUND THE SIZE OF
QUARTERS AND THUNDERSTORM WIND GUSTS TO AROUND 60 MPH BEING THE
PRIMARY SEVERE WEATHER THREATS.
PERIODIC CHANCES FOR THUNDERSTORMS ALSO EXIST IN THE FORECAST FOR
VARIOUS PORTIONS OF THE OUTLOOK AREA WEDNESDAY THROUGH FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS
PORTIONS OF THE OUTLOOK AREA.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
WESELY
Event by event
10 thunderstorm wind, 1 heavy rain, 1 hail. Local standard time, as filed.
Heavy Rain, Jewell
- When
- June 16, 7:50 AM CST to June 17, 7:50 AM CST
- Where
- Jewell County, Jewell
- Reported by
- Public
- Coordinates
- 39.670, -98.150
A 24 hour rain total of 4.90 inches fell 4 miles southwest of Jewell. Most of the rain occurred between 10 pm and Midnight CDT on June 16th. This report is from an unofficial rain gauge.
Thunderstorm Wind, Smith
- When
- June 16, 7:20 PM CST
- Where
- Smith County, 4.15 mi N of Kensington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.830, -99.030
Law enforcement reported an estimated wind gust of 60 mph.
Thunderstorm Wind, Smith
- When
- June 16, 7:35 PM CST
- Where
- Smith County, Gaylord
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.650, -98.850
A trained spotter estimated that a 65 mph wind gust occurred.
Thunderstorm Wind, Smith
- When
- June 16, 7:37 PM CST
- Where
- Smith County, 0.87 mi NW of Smith Center Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.760, -98.790
A measured wind gust of 59 mph was recorded at Smith Center.
Thunderstorm Wind, Smith
- When
- June 16, 7:39 PM CST
- Where
- Smith County, 0.87 mi NW of Smith Center Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.760, -98.790
A measured wind gust of 64 mph occurred.
Thunderstorm Wind, Smith
- When
- June 16, 7:40 PM CST
- Where
- Smith County, Gaylord
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.650, -98.850
An estimated wind gust of 70 mph occurred.
Thunderstorm Wind, Smith
- When
- June 16, 7:41 PM CST
- Where
- Smith County, 0.87 mi NW of Smith Center Arpt
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.760, -98.790
A measured wind gust of 66 mph occurred.
Thunderstorm Wind, Osborne
- When
- June 16, 8:25 PM CST
- Where
- Osborne County, 2.07 mi N of Downs
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $35,000
- Crop damage
- $350,000
- Reported by
- Trained Spotter
- Coordinates
- 39.530, -98.550
Quarter sized hail was observed in conjunction with the estimated 70 mph wind gust.
Hail, Osborne
- When
- June 16, 8:25 PM CST
- Where
- Osborne County, 2.07 mi N of Downs
- Measured
- 1 in hail
- Property damage
- $35,000
- Crop damage
- $250,000
- Reported by
- Trained Spotter
- Coordinates
- 39.530, -98.550
Quarter sized hail was observed in conjunction with the estimated 70 mph wind gust.
Thunderstorm Wind, Osborne
- When
- June 16, 8:30 PM CST
- Where
- Osborne County, 0.69 mi N of Osborne
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.440, -98.700
A large tree was down, along with numerous branches.
Thunderstorm Wind, Osborne
- When
- June 16, 8:30 PM CST
- Where
- Osborne County, Downs
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 39.500, -98.550
Numerous tree limbs were down across town.
Thunderstorm Wind, Mitchell
- When
- June 16, 8:40 PM CST
- Where
- Mitchell County, 0.69 mi S of Cawker City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.510, -98.430
A large tree was blown down.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 16 to 18, 20134 deaths · 1 event
- Flood and Hail in Nebraska, June 16 to 17, 2013$1.8 million · 1.75 in hail · 14 events
- Hail in South Dakota, June 16, 2013$410,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Minnesota, June 16, 2013$75,000 · 1 in hail · 13 events
- Flash Flood and Hail in Oklahoma, June 16 to 17, 2013$35,000 · 1 in hail · 15 events
- Hail in South Dakota, June 16, 2013$40,000 · 2.75 in hail · 4 events
- Hail and Damaging Winds in Texas, June 16 to 17, 2013$20,000 · 2.75 in hail · 15 events
- Tornado and Flash Flood in Nebraska, June 16, 2013$6,000 · EF0 · 29 events
- Hail and Damaging Winds in Oklahoma, June 16 to 17, 2013$13,000 · 2 in hail · 21 events
- Hail and Damaging Winds in Texas, June 16 to 17, 2013$21,000 · 2.5 in hail · 8 events
- Damaging Wind in Wyoming, June 16, 20131 injured · $20,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in Kansas, June 16 to 17, 2013$6,000 · 1.75 in hail · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462928, 460619, 460620, 460624, 460626, 460628, 460629, 460631, 464328, 460615, 460616, 460617.